Nov 10, 2004
Dear Dr. Pierone,
I seroconverted sometime between 9/16 and 9/25 of this year. I can tell because I was in and out of the hospital, contracted shigella, had night sweats, etc. I also can tell because while in the hospital the hiv test came back negative (no antibodies) but the viral load was > 75,000.
The day after I got out of the hospital, my doctor started me on meds: truvada, norvir and lexiva, saying it might just be for six months or so.
I know you get this question a lot, but I was wondering what your reaction might be to starting treatment so quickly, as well as the specific regimen that my physician chose.
Thanks for your time!
Response from Dr. Pierone
Although we don't have undisputable evidence that active antiretroviral treatment of primary HIV infection is effective, it is a reasonable strategy to pursue. It makes intuitive sense that prompt treatment might interrupt the course of early and widespread dissemination of virus to deep tissue sites. Also, a number of intriguing case reports and small series have suggested that some patients seem to have a benign course when treatment is withdrawn. The jury is still out on this tactic, but ongoing studies should help clarify what the best approach is.
The regimen that your doctor chose is a good choice. Lexiva boosted by Norvir is very potent and well tolerated. Truvada is a combination of Viread and Emtriva, hard to go wrong with this nuke backbone. There are very few studies that actually compare treatment regimens for primary HIV infection, but a recent trial just presented at ICAAC in Washington last week suggested a higher rate of abacavir (Ziagen) hypersensitivity in primary HIV treatment.
Let us know how things turn out and best of luck to you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Where Does Herpes Live In The Body?
- What Is The Meaning Chlamydia Igg Test Positive?
- What Can Can Cause A False Positive Syphilis Test?
- What Are The Different Types Of Herpes Zosters Or Shingles?
- What Antibiotics Cure Syphilis?
- Took Antibiotics As Prescribed For Chlamydia And Still Have Symptoms
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.